MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 16 HOLE / L343MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 16 HOLE / L343MM; PLATE, FIXATION, BONE
Model Number 627646
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "axsos 3 distal femur broke in less than 2 months after surgery." this resulted in a revision surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the plate is broken apart as complained.The device inspection revealed the following: the visual inspection has shown that the plate is broken apart in the middle of the shaft at a locking hole.The microscopic examination of the fracture surface reveals the fracture to be a typical fatigue fracture evident by a smooth topography.Lines of rest are visible especially on the right side of the fracture face, starting on the top corners of the hole.There are shiny surfaces on the bottom side of both fracture faces, which indicates that the fragments rubbed against each other after the breakage.The rest of the fracture face has the typical view of a fatigue fracture with an uniform fine-grained texture.The thread flanks of the locking thread are damaged, which indicates that this hole was occupied with a locking screw, this can also be confirmed on the received x-rays.The relevant dimensions were verified during the investigation and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The complaint was forwarded to medical affairs for review with following feedback: "there is an oblique fracture visible in two planes.The fracture has been stabilized with two cerclages and a plate.The plate in the midportion has been fixed with a distance of 1,5cm to the femur, which is in an angular stable implant technically possible.However, it is from the provided information not clear why the plate was implanted with this distance, while the revision with another plate was made without such distance.Based on the available information it can be said that this occurrence is mainly patient related.The distance between the plate and the femur may have played a certain role as this allows more movement at the fracture site with the potential consequence of delayed or non-union.".No product related issue could be detected.Based on investigation, the root cause was attributed to a patient related issue, which did lead to a fatigue failure of the plate.No indications of material, manufacturing or design related problems were found during the investigation.
 
Event or Problem Description
As reported: "axsos 3 distal femur broke in less than 2 months after surgery.".This resulted in a revision surgery.

Brand Name
DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 16 HOLE / L343MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16494592
Report Number0008031020-2023-00107
Device Sequence Number17702167
Product Code HRS
UDI-Device Identifier07613252579694
UDI-Public07613252579694
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K200398
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number627646
Device Catalogue Number627646
Device Lot NumberH49070
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/10/2023
Supplement Date Received by Manufacturer04/04/2023
Initial Report FDA Received Date03/07/2023
Supplement Report FDA Received Date05/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexFemale
Patient Weight65 KG